0
RESEARCH PAPERS

On Normal Vibrations of a General Class of Nonlinear Dual-Mode Systems

[+] Author and Article Information
R. M. Rosenberg

Department of Mechanical Engineering, University of California, Berkeley, Calif.

J. Appl. Mech 28(2), 275-283 (Jun 01, 1961) (9 pages) doi:10.1115/1.3641668 History: Received May 31, 1960; Online September 16, 2011

Abstract

Free vibrations in normal modes are examined for a system consisting of two unequal (or equal) masses, interconnected by a nonlinear coupling spring, and each mass connected by nonlinear unequal (or equal) anchor springs to fixed points. All spring forces are odd functions, and proportional to the k’th power, of the spring deflections, where k is a real, positive number. The frequency-amplitude relations for the in and out-of-phase modes are derived without approximation, the stability of these modes is analyzed, and several numerical examples are worked out. A surprising feature of these systems is that they may have a greater number of normal modes than they have degrees of freedom.

Copyright © 1961 by ASME
Your Session has timed out. Please sign back in to continue.

References

Figures

Tables

Errata

Discussions

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In